Lorcet and Breastfeeding
Before using Lorcet (hydrocodone/APAP), breastfeeding women should talk to their healthcare providers about any potential risks. Both components of the drug have been shown to pass through breast milk. Because hydrocodone is a narcotic, it could cause significant problems in a nursing infant. Tell your healthcare provider if you notice any problems in your nursing child, such as limpness or difficulty breathing.
It is unknown whether the narcotic component of Lorcet® (hydrocodone/APAP) passes through breast milk. If you are breastfeeding or are thinking about breastfeeding, talk with your healthcare provider before taking Lorcet. The manufacturer does not recommend that breastfeeding women take this medication.
Lorcet contains two different medications: hydrocodone bitartrate (a narcotic) and acetaminophen (Tylenol®, also known as APAP). The acetaminophen component does pass through breast milk, but it is not likely to cause problems (see Tylenol and Breastfeeding).
Until relatively recently, it was unknown if hydrocodone passes through breast milk. However, it is now known that hydrocodone does pass through breast milk. As a narcotic, it could cause significant problems in a nursing infant.
Lorcet (or another similar medication) is often prescribed to women for pain immediately after childbirth. In this situation, it is likely that only a little of this medication passes to the baby, since the mother is usually producing only very small amounts of colostrum. However, once the mother's milk "comes in," it may be a good idea to avoid (or at least limit) the use of this medication.
If you are taking this medication while breastfeeding and notice unusual, significant drowsiness, difficulty breathing, or limpness in your child, seek immediate medical attention.